Nebraska, 2023

Hail and Damaging Winds in Nebraska, April 19 to 20, 2023

April 19 to 20, 2023 · NWS OAX · 23 events in 7 counties and zones

An enhanced risk resulted in a widespread large hail event across southeast Nebraska. Storms developed after 4 PM along a stationary front near the Nebraska/Kansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An enhanced risk resulted in a widespread large hail event across southeast Nebraska. Storms developed after 4 PM along a stationary front near the Nebraska/Kansas border. A total of 55 storm reports were sent out by the office, most of which were for hail. The largest hailstone reported was 3 inches near Nebraska City. In addition to the hail, there were 4 observed tornadoes in OAX's Iowa counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 19, 2:43 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 19, 2:43 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
343 PM CDT Wed Apr 19 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 340 PM CDT Wed Apr 19 2023

Key Messages:

 - Severe storms are possible this evening from 6 PM to 4 AM for
much of eastern Nebraska into Iowa likely in two waves. One should
start around 6 or 7 PM while the second on develops around 1 AM.

 - Damaging hail, wind, and a couple of tornadoes are possible with
the storms, with an increasing chance of flooding as the night goes
on as storms form and move across the same areas.

 - Expect a cooler weekend with our next chance at meaningful rain
coming Tuesday.

Today and Tonight:

The main concern of the forecast continues to be the increased
severe weather threat this evening, into the overnight hours.

Water vapor imagery this afternoon continues to feature the broad
trough over the western third of the CONUS with shortwaves being
apparent with areas of increased mid-level moisture pushing ENE from
the lee of the Rockies. A detailed surface analysis depicts a
surface low rooted just south of York, Nebraska with a front
extending to the north-northeast, passing just north of Tekamah.
In the warm sector just east of the surface low, ample moisture
has been advected into the area with dewpoints reaching into the
60s across a good chunk of eastern Nebraska and southwest Iowa.
The plentiful moisture has resulted in CAPE values as high as 2750
J/kg while effective shear values start at 30 kts on the low end,
increasing to 40+ kts near the surface low and its associated
boundaries.

The general expectation this evening is that initial convection
begins shortly after 6 PM with isolated cells develop within the
vicinity of Tekamah, and in far southeast Nebraska. The latest runs
of several CAMs suggest that storms will remain discrete in
northeast Nebraska while the ones in southeast Nebraska grow quickly
upscale. Deep cold layers aloft and plentiful shear suggest the
possibility of very large hail, along with "inverted V" low-level
profiles favoring damaging wind. Along the warm front in
northeast Nebraska, model values of STP eclipse 2, alongside
hodographs with impressive low-level turning, increasing the
tornado threat as storms move through the warm sector. Similar
signals appear in far southeast Nebraska and southwest Iowa but
are much more short- lived and could signal QLCS quick-spin up
scenario. This initial convection looks to continue through
around 10 or 11 PM, with a brief lull before storms regenerate an
hour or two later in far southeast Nebraska.

With the second set of storms initiating in far southeast Nebraska,
consisted convergence along the front slowly moving east and
increased mid-level support will increase the likelihood of
storms initiating and training over the same areas to cause
flooding. Sounding analysis from the 12z flight this morning and
the supplemental 19z sounding show around 150 to 175% of the
usual PWAT values this time of year, and the consistent storm
activity in southeast Nebraska into southwest Iowa is reflected in
an increased excessive rainfall outlook from the WPC. Also worth
noting, any precipitation that the area has received within the
last week has largely happened in this area, meaning soil moisture
values are increased compared to where we've been. Storms will
continue overnight through 7 AM as the large mid-level wave pushes
any remaining convection off to the east.

Thursday through Sunday:

In tonight's storms wake, a much cooler pattern is set to begin
moving into the area Thursday into the weekend. High temperatures
will trend downward, bottoming out on Saturday with highs around 50
degrees, then increasing temperatures for Sunday. Also with the
cooler temperatures, gusty northwest winds and dry conditions are
anticipated before the work week.

Monday through Wednesday:

By Monday, the northwesterly flow across the central CONUS will
switch to a more active flow as a deeper and more compact wave
begins dipping down from the Pacific Northwest. This will bring
slightly warmer temperatures Monday before rain chances overspread
the area Tuesday into early Wednesday. The signals for moisture
right now indicate that we'll see meaningful rainfall for a good
chunk of the area, if things continue as model consensus
indicates.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 641 AM CDT Wed Apr 19 2023

MVFR to near-MVFR ceilings reside at the terminal locations as of
6 AM. We expect those low clouds to erode this morning with VFR
conditions this afternoon into evening. A front or outflow
boundary is currently positioned along I-80 with the models
suggesting the boundary will lift slightly north this morning
before advancing southeast this afternoon. Isolated to widely
scattered thunderstorms appear possible along the boundary in the
5 PM to 7 PM time frame. The main uncertainty is exactly where the
front will be at that time with respect to KOMA and KLNK. As
such, we will not include a mention of storms in the forecast
early this evening. Better storm potential is expected to
develop the KOMA and KLNK vicinities by 11 PM to midnight, which
is when we have included TSRA in the forecast.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Petersen
Hazardous weather outlook, Apr 19, 2:51 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
351 PM CDT Wed Apr 19 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
351 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Strong to severe storms are expected this evening after 6 PM
mainly in southeast to far eastern Nebraska and southwest Iowa.
The primary hazards will be large hail and damaging winds, with a
tornado or two being possible as well.

There is also a threat for flooding tonight across
southeast Nebraska and southwest Iowa as storms develop and move
over the same areas.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this evening after 6 PM.

In the hours before

Local storm report, Apr 19, 11:29 AM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1229 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             2 NW SEWARD             40.93N 97.12W
04/18/2023  U0.75 INCH       SEWARD             NE   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

1235 AM     HAIL             6 S FOSTER              42.20N 97.69W
04/19/2023  E1.00 INCH       PIERCE             NE   PUBLIC

1241 AM     HAIL             6 SW FOSTER             42.19N 97.70W
04/19/2023  U1.00 INCH       PIERCE             NE   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0100 AM     HAIL             OSMOND                  42.36N 97.59W
04/19/2023  U1.00 INCH       PIERCE             NE   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Apr 19, 11:37 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1237 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     TSTM WND DMG     CEDAR CREEK             41.05N 96.11W
04/19/2023                   CASS               NE   PUBLIC

            UPROOTED TREES AND SOME SHORE STATIONS AND
            DOCKS TIPPED OVER INTO THE LAKE. REPORT FROM
            SOCIAL MEDIA.

&&
Local storm report, Apr 19, 12:14 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
114 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     TSTM WND GST     1 NE CEDAR CREEK        41.05N 96.09W
04/19/2023  E58 MPH          CASS               NE   PUBLIC

            PRIVATE WEATHER STATION REPORTED 58 MPH
            GUST.

&&

BLB

The radar

The Omaha radar (KOAX), 35 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

21 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dodge

When
April 19, 4:07 PM CST
Where
Dodge County, 2.07 mi E of Winslow
Measured
1 in hail
Reported by
Public
Coordinates
41.620, -96.480

Public reported 1-inch hail.

Hail, Cass

When
April 19, 4:10 PM CST
Where
Cass County, 1.48 mi SSW of Union
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.800, -95.910

Trained spotter reported golf ball sized hail.

Hail, Otoe

When
April 19, 4:12 PM CST
Where
Otoe County, 6.56 mi NNW of Nebraska City Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
40.760, -95.910

Public reported 1.75-inch hail via mPING.

Hail, Dodge

When
April 19, 4:20 PM CST
Where
Dodge County, 2.18 mi ENE of Uehling
Measured
1.25 in hail
Reported by
Public
Coordinates
41.740, -96.460

Public reported 1.25-inch hail.

Hail, Nemaha

When
April 19, 4:56 PM CST
Where
Nemaha County, 0.69 mi S of Johnson
Measured
2.5 in hail
Reported by
Public
Coordinates
40.410, -96.000

Public reported 2.5-inch hail.

Hail, Nemaha

When
April 19, 5:03 PM CST
Where
Nemaha County, Howe
Measured
2 in hail
Reported by
Public
Coordinates
40.320, -95.820

Public reported 2-inch hail.

Hail, Nemaha

When
April 19, 5:16 PM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.390, -95.840

Trained spotter reported 1.25-inch hail.

Hail, Nemaha

When
April 19, 5:16 PM CST
Where
Nemaha County, 1.48 mi SSW of Auburn
Measured
2 in hail
Reported by
Public
Coordinates
40.380, -95.840

Public reported 2-inch hail.

Hail, Nemaha

When
April 19, 5:23 PM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.390, -95.840

Trained spotter reported golf ball sized hail in Auburn and 1.57-inches of precipitation.

Hail, Nemaha

When
April 19, 5:25 PM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.390, -95.840

Trained spotter reported 2-inch hail.

Hail, Nemaha

When
April 19, 5:30 PM CST
Where
Nemaha County, 1.26 mi WSW of Auburn
Measured
2.25 in hail
Reported by
Public
Coordinates
40.390, -95.850

Public reported 2.25-inch hail via mPING.

Hail, Otoe

When
April 19, 6:36 PM CST
Where
Otoe County, 2.81 mi S of Nebraska City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.610, -95.860

Trained spotter reported 1.75-inch hail.

Hail, Pawnee

When
April 19, 6:41 PM CST
Where
Pawnee County, 0.87 mi NE of Du Bois
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.040, -96.040

COOP observer reported 1-inch hail near Du Bois.

Hail, Otoe

When
April 19, 6:42 PM CST
Where
Otoe County, 1.48 mi NNE of Nebraska City
Measured
1 in hail
Reported by
Public
Coordinates
40.670, -95.840

Public reported 1-inch hail.

Hail, Pawnee

When
April 19, 6:52 PM CST
Where
Pawnee County, 2.76 mi N of Du Bois
Measured
1.25 in hail
Reported by
Public
Coordinates
40.070, -96.050

Public reported 1.25-inch hail via mPING.

Hail, Otoe

When
April 19, 6:52 PM CST to 7:10 PM CST
Where
Otoe County, 0.87 mi NE of Nebraska City Arpt
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
40.680, -95.860

Over an approximately 20-minute period, several hail reports were received from in and near Nebraska City. The largest stone was 3-inches reported by the public. The Emergency Manager relayed several reports of golf ball sized hail across the town.

Hail, Pawnee

When
April 19, 6:55 PM CST
Where
Pawnee County, 3.45 mi N of Du Bois
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.080, -96.050

Trained spotter reported 1.5-inch hail.

Hail, Pawnee

When
April 19, 6:55 PM CST
Where
Pawnee County, 2.76 mi N of Du Bois
Measured
1.25 in hail
Reported by
Public
Coordinates
40.070, -96.050

Public reported 1.25-inch hail.

Hail, Cass

When
April 19, 8:09 PM CST
Where
Cass County, 0.52 mi W of Murray
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.920, -95.930

Emergency manager reported 1-inch hail.

Hail, Pawnee

When
April 20, 12:04 AM CST
Where
Pawnee County, 2.22 mi ENE of Lewiston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.240, -96.410

Trained spotter reported 1-inch hail.

Thunderstorm Wind, Jefferson

When
April 20, 1:35 AM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
40.140, -97.180

Public reported a 12-inch diameter tree limb blown down onto a fence.

Hail, Pawnee

When
April 20, 2:30 AM CST
Where
Pawnee County, 0.87 mi NE of Du Bois
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.040, -96.040

COOP observer reported hail slightly larger than quarters, but there weren't many of them.

Thunderstorm Wind, Sarpy

When
April 20, 11:40 PM CST to 11:50 PM CST
Where
Sarpy County, 6.22 mi S of Gretna to 2.94 mi SE of Springfield
Measured
81 kt (93 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.060, -96.250

NWS storm damage survey confirmed an area of damaging downburst winds approximately 3 miles long and 1.7 miles wide. Damage patterns and video supported that this was most likely downburst wind damage. The winds snapped or uprooted trees, damaged grain bins, and caused roof damage to barns and at least one home. At least two damage indicators indicated max wind speeds of 90 to 93 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091333, 1091334, 1091335, 1091337, 1091338, 1091339, 1091340, 1091341, 1091342, 1091343, 1091345, 1091346, 1091348, 1091350, 1091351, 1091356, 1091357, 1091358, 1091361, 1091362, 1091366, 1091367, 1092036.